Tennessee, 2011Hail and Damaging Winds in Tennessee, April 15, 2011
April 15, 2011 · NWS MEG · 11 events in 8 counties and zones
A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds. Later that day a trailing cold front pushed across the region with another round of severe thunderstorms producing mainly large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 1:54 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 15, 1:54 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT FRI APR 15 2011
.DISCUSSION...
FORWARD PROPAGATING SEVERE QLCS WAS HEADED RAPIDLY EAST THROUGH
CENTRAL AR AT DISCUSSION TIME...WELL AHEAD OF THE 00Z NAM AND 03Z
HRRR FORECAST SOLUTIONS. TORNADO WATCH REMAINS IN EFFECT ACROSS
ALL OF THE MIDSOUTH THROUGH 15Z...10 AM CDT.
TIMING ISSUES ASIDE... NAM MODEL SUGGEST AN ADDITIONAL CONVECTIVE
LINE WILL FORM ALONG AND EAST OF THE MS RIVER THIS AFTERNOON IN
RESPONSE TO RATHER STRONG SHORTWAVE ROUNDING THE BASE OF THE UPPER
LOW CENTERED NEAR KC MO. 00Z NAM PROGGED MIXED LAYER MUCAPES OF
1500 J/KG...WITH POCKETS OF 3000 J/KG...SUGGESTING SEVERE THREAT
WILL NOT LIKELY END WITH THE PASSAGE OF THIS MORNING/S SEVERE
QLCS.
FEW CHANGES MADE BEYOND TODAY. AFTER A QUIET WEEKEND... EXPECT
MENTIONABLE RAIN CHANCES THROUGH THROUGH THE UPCOMING WEEK AS NEAR
STATIONARY FRONT OSCILLATES OVER THE MIDSOUTH. RAIN CHANCES WILL
ENHANCED BY DAYTIME HEATING AND THE PASSAGE OF SHORTWAVES EMBEDDED
IN WEST/SOUTHWEST FLOW ALOFT.
PWB
&&
.AVIATION...
06Z TAF CYCLE
SOME ISOLATED SHOWERS ARE MOVING ACROSS SOUTHWEST CORNER OF FORECAST
AREA SO HAVE ADDED VCTS FOR KMEM AND KJBR FOR FIRST COUPLE OF HOURS
OF FORECAST. CLOUDS WILL INCREASE OVERNIGHT WITH FIRST ROUND OF
SHOWERS AND THUNDERSTORMS ARRIVING JUST BEFORE SUNRISE AND
CONTINUING THROUGH THE MORNING HOURS. MVFR CEILINGS AND POSSIBLE
MVFR VISIBILITIES WILL ACCOMPANY THE THUNDERSTORMS. SECOND ROUND OF
THUNDERSTORMS WILL START AROUND NOON FRIDAY AND CONTINUE THROUGH THE
AFTERNOON HOURS. VFR CONDITIONS SHOULD RETURN FRIDAY EVENING AS
THUNDERSTORMS MOVE OUT OF THE REGION. WINDS WILL BE SOUTH AT 10 TO
15 KNOTS WITH HIGHER GUSTS OVERNIGHT. WINDS WILL EVENTUALLY SHIFT TO
THE SOUTHWEST AND INCREASE AT AROUND 20 KNOTS WITH HIGHER GUSTS BY
FRIDAY AFTERNOON.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 48 65 47 / 90 10 10 0
MKL 73 47 61 40 / 100 50 10 0
JBR 74 46 63 42 / 60 20 10 0
TUP 79 49 67 41 / 100 60 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
UNION-YALOBUSHA.
TN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Apr 15, 4:32 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
532 AM CDT FRI APR 15 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-160945-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
532 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
MISSISSIPPI TODAY... AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHWEST MISSISSIPPI AND WEST TENNESSEE. THE PRIMARY RISKS THIS
MORNING ARE DAMAGING STRAIT LINE WINDS AND ISOLATED TORNADOES.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL LIFT EAST THROUGH WEST
TENNESSEE AND NORTH MISSISSIPPI THIS MORNING. ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING AFTERNOON HEATING
OVER NORTH MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISK THIS
AFTERNOON IS DAMAGING WINDS...TORNADOES AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT
WEEK. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
PWB
In the hours before
Local storm report, Apr 15, 3:15 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM TSTM WND DMG 3 S JONESBORO 35.78N 90.69W
04/15/2011 CRAIGHEAD AR EMERGENCY MNGR
POWER LINES DOWN U.S. HIGHWAY 63 AND COMMERCE DRIVE
&&
RJOLocal storm report, Apr 15, 3:19 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND DMG BAY 35.74N 90.56W
04/15/2011 CRAIGHEAD AR EMERGENCY MNGR
POWER LINES DOWN AT MAIN AND CENTRAL
&&
RJOLocal storm report, Apr 15, 3:23 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM TSTM WND DMG 5 S JONESBORO 35.75N 90.69W
04/15/2011 CRAIGHEAD AR EMERGENCY MNGR
TREES DOWN ON HOMES AND VEHICLES. CAMPING TRAILER
OVERTURNED IN LOT.
&&
RJOLocal storm report, Apr 15, 3:29 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 5 E BAY 35.74N 90.47W
04/15/2011 CRAIGHEAD AR BROADCAST MEDIA
DAMAGED SHED AND POWER LINES DOWN IN TOWN OF LUNSFORD
ALONG HIGHWAY 158
&&
RJOThunderstorm Wind, Dyer
- When
- April 15, 4:40 AM CST to 4:45 AM CST
- Where
- Dyer County, 0.78 mi SW of Ro Ellen to 0.56 mi SE of Ro Ellen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.023, -89.291
Damaging straight line winds downed multiple trees and large tree limbs about 5 miles east of Dyersburg. A few cars were damaged.
Thunderstorm Wind, Henderson
- When
- April 15, 6:05 AM CST to 6:25 AM CST
- Where
- Henderson County, Huron to Scotts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.580, -88.530
Damaging straight line winds knocked down trees in the western part of Henderson County. Trees were also knocked down and covered roads in Scotts Hill.
Hail, Lauderdale
- When
- April 15, 2:45 PM CST to 2:50 PM CST
- Where
- Lauderdale County, Halls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -89.400
Hail, Obion
- When
- April 15, 3:30 PM CST to 3:35 PM CST
- Where
- Obion County, Union City
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.420, -89.050
Hail, Gibson
- When
- April 15, 3:36 PM CST to 3:41 PM CST
- Where
- Gibson County, Dyer
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.070, -89.000
Hail, Obion
- When
- April 15, 3:43 PM CST to 3:48 PM CST
- Where
- Obion County, Woodland Mills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -89.120
Hail, Weakley
- When
- April 15, 4:54 PM CST to 4:59 PM CST
- Where
- Weakley County, 1 mi W of Greenfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.150, -88.818
Hail, Gibson
- When
- April 15, 5:28 PM CST to 5:33 PM CST
- Where
- Gibson County, 1.16 mi NNE of Idlewild
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.046, -88.814
Quarter size hail reported at the intersection of Mulberry Road and Old Highway 45.
Hail, Weakley
- When
- April 15, 5:30 PM CST to 5:35 PM CST
- Where
- Weakley County, 0.7 mi W of Crowley Store
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -88.713
Quarter size hail reported at the intersection of Rinda Road and Meridian Road.
Hail, Henry
- When
- April 15, 6:28 PM CST to 6:33 PM CST
- Where
- Henry County, Paris
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -88.320
Hail, Carroll
- When
- April 15, 7:00 PM CST to 7:05 PM CST
- Where
- Carroll County, Hollow Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.030, -88.280
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298282, 298285, 298423, 298425, 298426, 301149, 298428, 298429, 298430, 298431, 298432.